Minnesota, 2007

Hail in Minnesota, August 1, 2007

August 1, 2007 · NWS MPX · 1 event in 1 county or zone

An upper level trough induced severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level trough induced severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 5:30 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 1, 5:30 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT WED AUG 1 2007

.UPDATE...ADDED AVIATION DISCUSSION FOR 00Z TAFS BELOW

&&

.DISCUSSION...
AIN TROUGH PASSING TO OUR NORTH WITH BEST ENERGY IN ONTARIO AND
GRAZING NORTHEAST MN. SFC FRONT XTNDG INTO SERN SD AND NEBRASKA
WHERE CONVERGENCE IS BETTER MAXIMIZED AND STORMS HAVE DEVELOPED.
STARTING TO LOOK LIKE MOST OF THE CWA MAY GET LEFT BETWEEN THESE
TWO AREAS... WITH JUST SOME ISOLATED SHOWERS OR STORMS OVER THE CWA.
INSTABILITY IS SUCH THAT ANY SUCH STORM COULD GO SEVERE WITH NICKEL
HAIL OR A STRONG GUST FOR A SHORT WHILE... BUT DEEP LAYER SHEAR NOT
IMPRESSIVE AT ALL. RUC HAD BEEN SUGGESTING SOME SLIGHT STRENGTHENING
OF LOW LEVEL FLOW...AND STILL HINTS AT THIS FOR SC MN THIS EVENING.
THUS WILL MAINTAIN CHC POPS TONIGHT.

MUCH DRIER AIR TO THE NORTHWEST...AS CLOSE AS CENTRAL AND NERN ND
WHERE DEW POINTS ARE IN THE 40S BEHIND FRONT. DRIER AIR DOES NOT
REALLY MAKE IT HERE UNTIL TOMORROW AFTERNOON...WHEN MODELS SHOW SFC
HI OVER MN LATE THURSDAY. FRIDAY MORNING COULD SEE A FEW SPOTS IN
CENTRAL MN DIPPING TOWARD THE 50 DEGREE MARK.

NAM...GFS...AND GFS ENSEMBLE ALL POINT TOWARD LARGE TROUGH MOVING
INTO THE PACIFIC NORTHWEST...WITH A LEAD SHORT WAVE MOVING ACROSS
MONTANA/WYOMING FRIDAY. LOOKS LIKE A DECENT CHANCE THAT THIS WILL
PAVE THE WAY FOR A SERIES OF SHORT WAVES TOPPING THE UPPER RIDGE TO
OUR WEST. THE OVERALL SYSTEM IS STILL WELL OFFSHORE...BUT HPC
EXTENDED DISC DESCRIBES ALL GUIDANCE INDICATING TROF MOVING INTO THE
NORTHWEST. SO IT CERTAINLY LOOKS PROMISING FOR SOME RAIN. THEREFORE
HAVE CHC AND SLIGHT CHC POPS FOR LATE FRIDAY NIGHT INTO MIDWEEK...
WITH TIMING BEING DIFFICULT IN RIDGE RIDER SCENARIO.

&&

.AVIATION.../FOR 00Z TAFS/

COOL FRONTAL BOUNDARY CONTINUES TO SLOWLY SAG SOUTHEAST AND EXTENDS
FROM APPROXIMATELY KRZN TO KPNM TO KGDB AT 23Z. SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO PULSE UP AND DOWN ALONG AND JUST AHEAD
OF THE FRONT. COVERAGE WILL BE SCATTERED BUT MOST ANY LOCATION ALONG
THE FRONT HAS POTENTIAL FOR A BRIEF STORM. VIS IN STORMS WILL LIKELY
FALL TO AROUND 3SM IN HEAVY RAIN. HAVE TIMED THE FRONT THROUGH THE
REMAINING TAF SITES NOW THAT KAXN AND KSTC ARE BEHIND IT. SOUTH TO
SOUTHWEST WINDS CONTINUE AHEAD OF THE FRONT WITH GUST TO AROUND 20
KTS CONTINUING FOR ANOTHER HOUR OR TWO. A BRIEF WINDOW OF NORTH
WINDS TRAILS THE FRONT BUT THEY THEN BECOME NORTHWEST AND DECREASE
IN STRENGTH THROUGH THE NIGHT. MAY SEE A BRIEF PERIOD OF HIGH END
MVFR AND LOW END VFR CIGS IMMEDIATELY BEHIND THE FRONT. WINDS WILL
BE LIGHT ENOUGH THAT PATCHY MVFR VIS MAY DEVELOP OVER AREAS WHERE
RAIN HAS FALLEN. SKIES ARE EXPECTED TO CLEAR OUT LATE THIS EVENING
FROM NORTHWEST TO SOUTHEAST. NORTHWEST WINDS WILL CONTINUE THROUGH
THURSDAY AFTERNOON WITH VFR CONDITIONS.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/MDB
Hazardous weather outlook, Aug 1, 2:05 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT WED AUG 1 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
305 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN MINNESOTA
THIS AFTERNOON...THEN SPREADING INTO WEST CENTRAL WISCONSIN THIS
EVENING. THE MOST LIKELY AREA TO EXPERIENCE SEVERE WEATHER EXTENDS
FROM SOUTHWEST MINNESOTA...INTO CENTRAL AND EAST CENTRAL MINNESOTA.
LARGE HAIL... DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OR TWO OF THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND. CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS AS THE
WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

TDK

In the hours before

Special weather statement, Aug 1, 5:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT WED AUG 1 2007

MNZ059-020045-
WRIGHT-
645 PM CDT WED AUG 1 2007

...SIGNIFICANT WEATHER ALERT FOR WRIGHT COUNTY UNTIL 745 PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF COKATO...OR NEAR HOWARD
LAKE...AND MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE DELANO AND BUFFALO.

PEOPLE IN SOUTHERN WRIGHT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MDB

The radar

The Minneapolis radar (KMPX), 41 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anoka

When
August 1, 6:24 PM CST
Where
Anoka County, Coon Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52920.